Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Grand Junction, CO

July 26, 2002Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2002, 2:35 PM MDT for Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 2:35 PM MDT (20:35 UTC)
Expired
Jul 26, 2002, 5:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 116 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 262035
FFWGJT
UTC047-262330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN UINTAH COUNTY IN NORTHEAST UTAH

* UNTIL 530 PM MDT

* AT 227 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER SOUTHEAST UINTAH COUNTY...OR ABOUT 47 MILES SOUTHEAST OF 
  RANDLETT...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE OVER...  
  RURAL SOUTHEASTERN UINTAH COUNTY THROUGH 300 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3947 10952 3946 10916 3985 10907 3989 10948

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:26 AM MDT, 12 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 2:26 AM MDT, 12 hours 9 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 AM MDT FRI JUL 26 2002

BAND OF RAIN WITH EMBEDDED STORMS CONTINUES TO MOVE ACROSS THE
AREA AT 25-30 MPH. RAIN GAUGES IN GENERAL, HAVE BEEN REPORTING
AROUND ONE QUARTER INCH OF RAIN WITH SOME LOCAL AMOUNTS AROUND ONE
HALF INCH. RADAR ONE HOUR PRECIP ESTIMATES SHOWING AMOUNTS GENERALLY
IN THE ONE QUARTER TO ONE HALF INCH CATEGORY WITH LOCAL AMOUNTS NEAR
ONE INCH. LOOKS LIKE THERE IS ENOUGH MOVEMENT WITH THE PRECIPITATION
TO PREVENT MAJOR RUNOFF PROBLEMS. THE SHORTWAVE RESPONSIBLE FOR THIS
PRECIPITATION IS LOCATED FROM SOUTHERN WY INTO CENTRAL UTAH WITH AN
UPPER JET STREAK NOSING INTO THE AREA ADDING SOME SUPPORT.

ENOUGH DYNAMICS ALOFT TO CONTINUE CHANCE POPS TODAY THROUGHOUT THE
FORECAST AREA. A FLAT WESTERLY FLOW REMAINS OVER THE AREA WITH UPPER
JET AXIS FORECAST TO CUT ACROSS EASTERN UTAH AND WESTERN COLORADO.
WIDESPREAD CLOUDS SHOULD GIVE WAY TO SOME CLEARING THIS MORNING,
ALLOWING LOWER ATMOSPHERE TO DESTABILIZE ENOUGH FOR SCATTERED
AFTERNOON THUNDERSTORMS ACROSS THE MOUNTAINS ZONES. FLOW ALOFT
IS STRONG ENOUGH TO PUSH STORMS OFF HIGHER TERRAIN ACROSS THE
VALLEYS...BUT WILL STILL KEEP LOWER ELEVATION POPS LOW.

RIDGE STAYS SUPPRESSED TO THE SOUTH SATURDAY WITH MINOR RIPPLES IN
THE FLOW. CROSS SECTIONS SHOW THE MID AND UPPER LEVELS QUITE DRY
SATURDAY, BUT ENOUGH SURFACE MOISTURE TO CONTINUE MINIMAL POPS
ACROSS HIGH TERRAIN. THE AVN BRINGS A SHORTWAVE TROUGH ACROSS THE
AREA ON SUNDAY. LITTLE MOISTURE PROGGED WITH THIS SYSTEM AND LEFT
ENTRANCE REGION OF UPPER JET IS OVER THE AREA SO WILL KEEP POPS LOW
AND CONFINED MAINLY TO MOUNTAIN ZONES.

EXTENDED PERIODS...PER THE LATEST AVN...LOWER ATMOSPHERE DRIES SUNDAY
NIGHT AND MONDAY BEHIND THE SHORTWAVE TROUGH. WESTERLIES ARE THEN
FORECAST TO START RETREATING NORTH TUESDAY, ALLOWING THE UPPER HIGH
TO REFORM OVER THE FOUR CORNERS WITH AN INCREASE IN MOISTURE ACROSS
EASTERN UTAH AND WESTERN COLORADO BY WEDNESDAY. MEDIUM RANGE MODELS
GENERALLY SUPPORT THIS IDEA, WHICH WOULD BRING SOME WARMING AND
DIURNALLY DRIVEN CONVECTION BACK INTO THE PICTURE FOR THE MIDDLE OF
NEXT WEEK.

.GJT...NONE.

TAL

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.